Does anybody know about interaction between levothyroxine & epilepsy medication?

Hello there all - I have just read the above from a link sent by Shaws - Admin

I have recently been prescribed carbamazepine

2x 2 - 200mcg alongside 125mg levothyroxine daily ( about 3months now) for nocturnal seizures (which started last year) & have been experiencing symptoms as explained above - I am convinced that they are reacting as I didn't have a lot of these before ! I had previously tried Epilim but had to change these too

I am due to see the Dr & will explain this - but do you know what change I would have to make re: doses of medication (either levo up/down or carbamazepine ?) or can you suggest a web page I can go to.

I have reduced the carbamazepine to 200mcg split into 2 am /pm but sill get horrible symptoms like sweating heart seems to race throbbing pulsing etc especially when I awake from sleeping

Not sure if it is this a reaction or something else - but I am monitoring my blood pressure when I feel like this to tell dr on Wednesday.


(Some anticonvulsants (anti-epileptic medicines) including phenytoin and carbamazepine (Tegretol) may alter the metabolism of thyroxine by the liver. Because of this, the dose of thyroxine may require to be altered if these are started or stopped in a patient controlled on thyroxine. This also applies when carbamazepine (Tegretol) is used in the treatment of some types of nerve pain.)

many thanks

7 Replies

  • I would phone and speak to your GP or the Consultant's secretary whoever prescribed.

  • Hi Shaws

    Yes I am actually going this morning - just thought somebody else might have known or had similar problems

    Thank you I'll post my response !!

  • Yes. I have been prescribed a low-dose Carbamazepine for Trigeminal Neuralgia, and it has interfered with my Thyroid Medication from day one. almost immediately my muscle pains and breathing problems came back.

    I am trying to re-stabilise my thyroid meds ever since then, unfortunately for me there is no alternative, it is the only medication which blocks the agonising pain of TN. I am not sure if any other epilepsy treatments would have less effect, though.

  • Hello Marram

    Sorry to hear that you have TN I have read this is extremely painful - my muscles are always painful +other problems (diagnosed Fibromyalgia 12yrs ago) although I'm not convinced - &maybe connected to hypothyroidism ?!

    I have just been to Dr & she is going to check bloods 4 thyroid & carbamazepine levels too - so see what shows up ?!

    Horrid symptoms though - I wish you well & thanks for your reply

  • I was on Tegretol, but came off it. I'm on 400mg of Epilim daily. If you read the med sheet that comes with it, make sure to read possible side effects. It mentions possible issues with the thyroid.

    Btw, but some anticonvulsants also effect the uptake of B12.

  • I don't know if you belong to any Epilepsy related forums but there are some good ones where people are very helpful. Just like here!

    BrecklandRanger keep an eye on your vit D levels, sodium valporate (epilim) can cause low levels

  • Hello mindlesshaze & Breckland ranger

    Thank you for your replies - I will look out for the forums r they health unlocked sites?

    I am having bloods taken on Friday & dr is checking b12 thyroid & carbamazepine levels & others too - I take Vit D but not B12 be interesting to see results!!

    I am only taking 1/2 of 200 mcg pill in evening as I feel so horrid - I have had 5 nocturnal seizures which started last July & sleep apnea also just diagnosed - plus everything else !!

    Thank you for your advice I will join the epilepsy forum as well & keep in touch

    Best wishes

You may also like...